Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 215, NWS Mobile, AL

September 28, 2011Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Sep 28, 2011, 1:22 PM CDT for Stone County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2011, 1:22 PM CDT (18:22 UTC)
Expired
Sep 28, 2011, 2:15 PM CDT
In force
53 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

The radar

The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3518 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3518 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS54 KMOB 281822
SVRMOB
MSC131-281915-
/O.NEW.KMOB.SV.W.0215.110928T1822Z-110928T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT WED SEP 28 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 215 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  WEST OF WIGGINS...OR 7 MILES NORTHWEST OF PERKINSTON...AND MOVING
  EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WIGGINS...            PERKINSTON...

&&

LAT...LON 3092 8934 3091 8915 3090 8888 3084 8888
      3067 8894 3067 8899 3079 8935 3091 8935
TIME...MOT...LOC 1822Z 286DEG 15KT 3085 8920

$$
1 follow-up statement
290 
WWUS54 KMOB 281914
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CDT WED SEP 28 2011

MSC131-281924-
/O.EXP.KMOB.SV.W.0215.000000T0000Z-110928T1915Z/
STONE MS-
214 PM CDT WED SEP 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR STONE COUNTY WILL EXPIRE AT
215 PM CDT...

THE SEVERE THUNDERSTORM HAS JUST EXITED SOUTHERN STONE COUNTY. 
ANOTHER THUNDERSTORM APPROACHING FROM THE WEST MAY REQUIRE A SEVERE 
THUNDERSTORM WARNING DURING THE NEXT HOUR.

LAT...LON 3092 8934 3091 8915 3090 8888 3084 8888
      3067 8894 3067 8899 3079 8935 3091 8935
TIME...MOT...LOC 1914Z 286DEG 15KT 3079 8896

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 12:30 PM CDT, 52 minutes earlier.

Area forecast discussion, Sep 28, 12:30 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT WED SEP 28 2011

.AVIATION [28/18Z ISSUANCE]...IFR TO MVFR CONDITIONS THROUGH 12Z THU.
CEILINGS RANGING FROM 2 TO 5 K FT IN AND AROUND INTENSE DOWNPOURS
TAPERING OFF FROM NORTH TO SOUTH AFTER MIDNIGHT. WINDS WILL BE WEST
10 KNOTS OR LESS MOST OF THE PERIOD BEFORE BECOMING NORTHWEST TO
NORTH AROUND 5 KNOTS OVERNIGHT. 23/JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 28, 10:47 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1047 AM CDT WED SEP 28 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-291200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1047 AM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS EAST OF I-65 WILL EXIT THE AREA
THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL CONTINUE
THROUGH EARLY AFTERNOON ESPECIALLY FROM ABOUT 15 MILES SOUTH OF
HIGHWAY 84 AND POINTS FURTHER NORTH. BY LATE AFTERNOON AND EARLY
EVENING...YET ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WILL OCCUR
OVER SOUTHEASTERN MISSISSIPPI AS A SLOW  MOVING UPPER LEVEL IMPULSE
APPROACHES FROM THE WEST. THE PRIMARY THREAT ASSOCIATED WITH THIS
AFTERNOON'S STORMS WILL BE STRAIGHT LINE WINDS AS HIGH AS 65
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLE SMALL HAIL
WITH SOME LOCATIONS RECEIVING HAIL UP TO ONE INCH IN DIAMETER.

HEAVY RAINFALL IS ALSO POSSIBLE. THE MAIN HEAVY RAINFALL THREAT WILL
COME FIRST FROM INDIVIDUAL THUNDERSTORMS THAT ARE CAPABLE OF
PRODUCING RAINFALL RATES UP TO THREE INCHES PER HOUR. A SECONDARY
THREAT FOR ANY LOCATION COULD OCCUR IF SEVERAL OF THESE STORMS MOVE
OVER THE SAME LOCATION REPEATEDLY. IN ALL...SOME LOCATIONS MAY
RECEIVE UP TO SIX INCHES OF RAINFALL THIS AFTERNOON ON A VERY
ISOLATED BASIS...WITH MOST LOCALES RECEIVING UNDER TWO INCHES.

OVER THE MARINE AREA...GUSTY THUNDERSTORM WINDS IN EXCESS OF 33
KNOTS AND POSSIBLY SOME WATERSPOUTS WILL SERVE AS THE MAIN THREAT AS
STORMS MOVE IN FROM THE WEST...SOMETIMES IN LINES LATER THIS
AFTERNOON AND EARLY EVENING.

THUNDERSTORMS AND HEAVY RAINFALL MAY ENDURE INTO THE MID EVENING
HOURS WHICH IS A LITTLE LONGER THAN USUAL GIVEN THE APPROACH OF A
THE AFOREMENTIONED MID LEVEL IMPULSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE TO STRONG COLD FRONT WILL MOVE ACROSS THE MARINE AREA
FRIDAY NIGHT...GIVING WAY TO HAZARDOUS SEAS FOR SMALL CRAFT SATURDAY
THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS WILL NOT BE
REQUIRED THROUGH THE PERIOD.

In the hours before

Local storm report, Sep 28, 9:04 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
904 AM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     LIGHTNING        5 ENE ORIOLE BEACH      30.41N 87.01W
09/28/2011                   SANTA ROSA         FL   FIRE DEPT/RESCUE

            2 HOUSES STRUCK BY LIGHTNING IN MIDWAY FL. JUST OFF HWY
            98

&&

DONF
Special weather statement, Sep 28, 11:04 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1104 AM CDT WED SEP 28 2011

ALZ053-055-056-059>062-FLZ001-003-005-281700-
CONECUH AL-COVINGTON AL-ESCAMBIA AL-MONROE AL-INLAND OKALOOSA FL-
INLAND SANTA ROSA FL-INLAND ESCAMBIA FL-UPPER BALDWIN AL-CLARKE AL-
UPPER MOBILE AL-
1104 AM CDT WED SEP 28 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CONECUH...COVINGTON...
ESCAMBIA...SOUTHERN MONROE...SOUTHEASTERN CLARKE...NORTHWESTERN
BALDWIN AND NORTHEASTERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...
NORTHWESTERN OKALOOSA...NORTHERN SANTA ROSA AND NORTHERN ESCAMBIA
COUNTIES IN NORTHWEST FLORIDA...THROUGH NOON CDT...

AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONROEVILLE
TO 10 MILES NORTH OF ATMORE TO 6 MILES NORTHWEST OF SATSUMA...AND
MOVING EAST AT 50PH.

* LOCATIONS IMPACTED INCLUDE...
  WHITFIELD...          MOUNT CARMEL...       FIDELIS...
  DIXONVILLE...         COBBTOWN...           MOVICO...
  POARCH CREEK RESERVATION...                 ROCKVILLE...
  HORN HILL...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 26 AND 100.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

&&
Local storm report, Sep 28, 12:30 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1230 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND DMG TENSAW                  31.16N 87.80W
09/28/2011                   BALDWIN            AL   EMERGENCY MNGR

            TREES DOWN, 1 ACROSS HIGHWAY 59 SOUTH BOUND NEAR TENSAW.
            APPARENT OUTFLOW FROM DECAYING THUNDERSTORMS

&&

DONF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 1:56 PM CDTAreal Flood AdvisoryMOBGeorge, Perry, Stone3 hr
Sep 28, 3:34 PM CDTAreal Flood AdvisoryMOBGreene3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.